[ Back to EurekAlert! ]

PUBLIC RELEASE DATE:
2-Sep-2014

[ | E-mail ] Share Share

Contact: Nicole Weingartner
sciencenewsroom@wiley.com
201-748-5808
Wiley

Could poor stomach absorption of drugs reduce autism medications' effectiveness?

Recent research has revealed that many children and adults with autism experience gastrointestinal symptoms and that such symptoms can impact the absorption and availability of medications.

Because approximately 35% of people with autism take at least one psychotropic medication to help control their symptoms, the authors of a Journal of Clinical Pharmacology commentary are calling for a formal evaluation of the potential relationship between gastrointestinal symptoms and the effectiveness of autism medications. Alternative modes of drug administration may be needed to provide more effective therapy for patients.

"Admittedly, there are a number of variables that can influence medication response but given how common gastrointestinal issues are for those with autism, it seems the relationship should be examined more closely," said senior author Dr. Maria Valdovinos.

###


[ Back to EurekAlert! ] [ | E-mail Share Share ]

 


AAAS and EurekAlert! are not responsible for the accuracy of news releases posted to EurekAlert! by contributing institutions or for the use of any information through the EurekAlert! system.